Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 66, NWS Lincoln, IL

June 22, 2014Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2014, 6:20 PM CDT for Fulton County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 6:20 PM CDT (23:20 UTC)
Expired
Jun 22, 2014, 7:00 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Fulton County, IL

The radar

The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KILX 222320
SVRILX
ILC057-230000-
/O.NEW.KILX.SV.W.0066.140622T2320Z-140623T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 700 PM CDT

* AT 616 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES SOUTHEAST OF RARITAN TO BARDOLPH TO
  INDUSTRY...AND MOVING EAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  LEWISTOWN...CANTON...IPAVA...AVON...CUBA...ST. DAVID...FAIRVIEW...
  TABLE GROVE...MARIETTA...BERNADOTTE...SMITHFIELD...DUNCAN MILLS...
  ELLISVILLE...BRYANT...FIATT...LITTLE AMERICA...DUNFERMLINE...
  LIVERPOOL...NORRIS AND BANNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD 
WIND DAMAGE ACROSS MCDONOUGH COUNTY. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4070 9045 4069 8999 4063 8999 4062 8990
      4060 8987 4048 8988 4039 8999 4037 9005
      4030 9007 4030 9045
TIME...MOT...LOC 2320Z 272DEG 42KT 4064 9070 4046 9052
          4033 9057

HAIL...<.75IN
WIND...70MPH

$$

BAK
1 follow-up statement
906 
WWUS53 KILX 222357
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
657 PM CDT SUN JUN 22 2014

ILC057-230007-
/O.EXP.KILX.SV.W.0066.000000T0000Z-140623T0000Z/
FULTON IL-
657 PM CDT SUN JUN 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR FULTON COUNTY WILL EXPIRE AT
700 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 4070 9045 4069 8999 4063 8999 4062 8990
      4060 8987 4048 8988 4039 8999 4037 9005
      4030 9007 4030 9045
TIME...MOT...LOC 2357Z 272DEG 42KT 4062 9013 4044 8995
          4031 9000

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:40 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 22, 2:40 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
240 PM CDT Sun Jun 22 2014

.DISCUSSION...
ISSUED 230 PM CDT Sun Jun 22 2014

SHORT TERM...Tonight through Wednesday

MCV responsible for the deep convection across Iowa and parts of
extreme west central Illinois through the afternoon hours will
track east-northeast into far northwest Illinois/southwest
Wisconsin this evening. Better instability across west central
Illinois with most of the hi-res models suggesting that will be
where the better chance of thunderstorms will be at least thru
the evening hours. High capes but weak 0-6km effective shears
will produce some isold strong winds along with torrential
rainfall in a short period of time, again mainly for the north.

After that, another mid level disturbance, MCV over far western
Iowa may bring another round of showers and storms thru Iowa and
into our northern areas overnight. Not very confident what affect
the initial convection from this afternoon and evening will have
on additional showers and storms later tonight as the second MCV
approaches from the west. Will continue to hold on to the higher
POPs across the north half of the forecast area overnight as it
will be closest to a weak frontal boundary and the remnant MCV to
our north. As a cold front edges closer to us on Monday, coverage
of showers and storms will increase during the afternoon and
evening hours and gradually spread east and southeast over the
remainder of the area Monday night. The front should begin to
settle into our east and southeast counties by Tuesday morning and
that is where the better rain chances will reside.

Once the upper wave and frontal boundary shifts off to our east
Tuesday night into Wednesday, the latest ECMWF suggests surface
high pressure will build over the northern Great Lakes with most
of the better precip chances to our south. However, this is a
bit of a change from what we saw yesterday so will not totally
remove POPs from the forecast until we get some better run to
run consistency. Will hold on to slights in the grids for now.

LONG TERM...Thursday through Sunday

500 mb heights forecast to rise as ridging builds over the
southeast U.S. at the start of this forecast period. Latest ECMWF
is more aggressive with this idea as compared to the operational
GFS which is much more suppressed with the flow over the lower
48. We haven't seen much in the way of amplification of the
subtropical ridge yet so far this Spring/early Summer so am not
very confident the ECMWF solution is on the right track. It has
tried to amplify the ridge in the southast several times over the
past month or so while the GFS was not nearly as aggressive with
the southeast U.S. ridge which has been the case so far. As a
result, will not make any significant changes to the extended.

Model ensembles not very clear cut with respect to an upper level
feature tracking northeast across the southern Plains late Wed
into Thursday with the latest ECMWF further south with the track.
As a result, the bulk of the precip looks to be south of our area
as the upper level heights build. Will continue with at least low
chance POPs Thursday and Friday to see if models hold on to this
idea in future runs. As we head into the weekend, it appears the
stronger flow will shift north where it should be this time of
year taking the better precip chances with it. No significant
temperature changes during this period with afternoon readings
starting out in the lower 80s on Thursday and then edging up into
the mid or upper 80s by Sunday as the upper level ridge expands
north and west into the Midwest.

Smith
&&

.AVIATION...
ISSUED 1222 PM CDT Sun Jun 22 2014

Scattered convection has developed over western Illinois and is
slowly moving east. AWIPS timing tools would place it in the
KPIA/KSPI area in the 20-21Z time frame, but some uncertainty in
the eastward progression, so will limit afternoon VCTS mention to
these two sites at the moment, and bring them into KBMI/KDEC
toward 00Z. A larger area of showers and scattered storms is
expected to move through after 06Z. Then after a short break
beginning near sunrise, additional convective development is
anticipated toward the end of the forecast period, as a cold front
moves in from the northwest.

Geelhart
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 3:12 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT SUN JUN 22 2014

ILZ027>030-036-040-231100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
312 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTHWEST OF THE ILLINOIS RIVER.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE
STORMS MAY BRIEFLY PRODUCE LARGE HAIL AND DAMAGING WINDS. THIS
WOULD BE MOST LIKELY THROUGH MID EVENING. IN ADDITION...FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...AS WELL AS LOCALIZED
AREAS OF VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SOME HAIL.

SCATTERED THUNDERSTORMS ARE ALSO ANTICIPATED THURSDAY THROUGH
FRIDAY. THESE ARE CURRENTLY NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM AND 8 PM.

ILZ031-037-038-041>043-047>053-231100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-
SANGAMON-SCOTT-TAZEWELL-WOODFORD-
312 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS
EVENING...WITH ADDITIONAL STORMS ARRIVING AFTER MIDNIGHT. NO
SEVERE WEATHER IS EXPECTED...BUT SOME OF THE STORMS MAY PRODUCE
SOME GUSTY WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SOME HAIL.

SCATTERED THUNDERSTORMS ARE ALSO ANTICIPATED THURSDAY THROUGH
FRIDAY. THESE ARE CURRENTLY NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-231100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
312 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND
OVERNIGHT. HOWEVER...THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SOME HAIL.

SCATTERED THUNDERSTORMS WILL LINGER INTO TUESDAY NIGHT...AND
ADDITIONAL STORMS ARE POSSIBLE THURSDAY AND FRIDAY. THESE ARE
CURRENTLY NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Jun 22, 3:50 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT SUN JUN 22 2014

ILZ040-222130-
SCHUYLER-
350 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHUYLER COUNTY
UNTIL 430 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOLDEN...OR 22 MILES WEST OF RUSHVILLE...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN OF UP TO 1 INCH...AS WELL AS INTENSE CLOUD TO
GROUND...IS ALSO LIKELY.

PEOPLE IN WESTERN SCHUYLER COUNTY...INCLUDING THE VILLAGE OF
BROOKLYN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4028 9091 4029 9091 4028 9064 4028 9063
      4027 9063 4011 9078 4011 9092
TIME...MOT...LOC 2050Z 222DEG 15KT 4014 9097

GEELHART
Special weather statement, Jun 22, 5:16 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT SUN JUN 22 2014

ILZ029-222315-
PEORIA-
516 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEORIA COUNTY UNTIL 615 PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIVOLI...OR 9 MILES NORTHEAST OF CANTON...
MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  TRIVOLI...
  HANNA CITY...
  BELLEVUE...
  BRIMFIELD...
  PEORIA...
  WEST PEORIA...

OTHER LOCATIONS AFFECTED INCLUDE...SMITHVILLE...NORWOOD AND KICKAPOO.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4076 8956 4070 8956 4066 8962 4064 8962
      4060 8966 4057 8966 4054 8987 4062 8988
      4063 8999 4074 8999 4092 8981
TIME...MOT...LOC 2216Z 222DEG 10KT 4065 8991

BAK
Local storm report, Jun 22, 6:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             HANNA CITY              40.69N 89.79W
06/22/2014  M1.00 INCH       PEORIA             IL   MESONET

            MEASURED QUARTER SIZED HAIL AND 1.30 INCHES OF RAIN IN 30
            MINUTES...SWOP REPORT.

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:50 PM CDTSpecial Weather StatementILXSchuyler40 min
Jun 22, 5:16 PM CDTSpecial Weather StatementILXPeoria59 min
Jun 22, 5:28 PM CDTSevere Thunderstorm WarningILXPeoria47 min
Jun 22, 5:57 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark48 min
Jun 22, 6:29 PM CDTAreal Flood AdvisoryILXFulton, Knox, Peoria3 hr
Jun 22, 6:31 PM CDTFlash Flood WarningILXFulton3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.